West Virginia, 2007

Damaging Winds and Lightning Strike in West Virginia, July 15, 2007

July 15, 2007 · NWS RLX · 3 events in 3 counties and zones

A few thunderstorms were able to form, south of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few thunderstorms were able to form, south of a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 15, 2:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 15, 2:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT SUN JUL 15 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST THIS
AFTERNOON...BEFORE DISSOLVING OVER THE AREA TONIGHT. A BUSY ZONAL
FLOW WILL ALLOW PERIODIC CHANCES OF CONVECTION THROUGH THE WORKWEEK.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
THUNDERSTORMS HAVE FORMED ALONG AND AHEAD OF COLD FRONT...WHICH AS
OF 19Z WAS JUST TOUCHING PERRY CO. OHIO. THE FRONT IS NEARLY
PARALLEL TO UPPER LEVEL FLOW...AND WILL SLOWLY SINK OVER THE
NORTHERN TO CENTRAL ZONES TONIGHT.

IN ADDITION TO SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT...SMALL BUT VIGOROUS THUNDERSTORM COMPLEX OVER SOUTHERN OHIO
WILL MOVE EASTWARD AND BE STRONG ENOUGH TO SLIDE AT LEAST INTO
CENTRAL WEST VIRGINIA BEFORE WEAKENING BY EARLY EVENING AS HEATING
ABATES. SHEAR PROFILE SUGGESTS SOME POTENTIAL FOR SEVERE WIND
GUSTS...THOUGH HAIL POSSIBLE TOO. SEVERE THREAT OVERALL SHOULD BE
ISOLATED...AND PERHAPS LIMITED TO ONLY THE PATH OF THE SMALL COMPLEX
COMING IN FROM SOUTHERN OHIO. FRONT DISSOLVES OVER THE AREA
OVERNIGHT...AND WITH LOSS OF HEATING...ALL CONVECTIVE ACTIVITY WILL
WIND DOWN BY LATE EVENING.

NO SOLID FEATURES FOR CONVECTION ON MONDAY...HOWEVER...REMAINS OF
FRONT WILL SIT OVER THE CWA. SLIGHTLY UNSTABLE AIR MASS WITH LITTLE
OR NO CAP WILL ALLOW ISOLATED DIURNAL CONVECTION IN THE LOWLANDS AND
SCATTERED THUNDERSTORMS IN THE MOUNTAINS.

LOW TEMPS TONIGHT BASED MAINLY ON MET GUIDANCE...AND HIGHS MONDAY ON
MAV GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE CWA WILL BE LOCATED ON THE SOUTHERN EDGE OF THE WESTERLY FLOW
TUESDAY AND WEDNESDAY. FORECAST CHALLENGE IS DETERMINING THE TIMING
OF DISTURBANCES ALONG THE FLOW AND RESULTING CONVECTION.

THE NAM IS THE CLEAR OUTLIER OF THE MODELS BY SENDING A COLD FRONT
RIGHT THROUGH THE CWA ON TUESDAY. ALL OTHER GUIDANCE SUGGESTS LAYING
THE FRONT OUT STATIONARY ALONG THE NORTHERN CWA...THUS WILL LEAN
TOWARDS THAT CONSENSUS TYPE OF SOLUTION. WITH THE FRONT PARKED IN
OUR VICINITY...AND SHORTWAVES RIDING THROUGH THE WESTERLIES...CHANCE
POPS LOOK WARRANTED THROUGH THE PERIOD. EVEN DURING THE NIGHT
TIMES...WE WILL BE THE EVENTUAL DESTINATION FOR ANY NOCTURNAL
MESOSCALE COMPLEXES THAT DEVELOP UPSTREAM.

THE BEST SET UP FOR CONVECTION LOOKS TO BE WEDNESDAY...WHEN THE
WESTERLIES/SHORTWAVE PARADE WILL BE AT THE SOUTHERNMOST EXTENT.
HOWEVER...I NEVER BRING POPS ABOVE 50 PERCENT IN ANY SINGLE
PERIOD...BECAUSE OF UNCERTAINTY IN BOTH TIMING AND PLACEMENT OF THE
WAVES. POPS IN GENERAL ARE A BIT HIGHER IN THE NORTHERN
ZONES...CLOSER TO PROXIMITY OF THE STATIONARY FRONT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THERE IS STILL PLENTY OF SPREAD IN THE MODELS...BUT A MORE CONSENSUS
HAS FORMED TOWARD A SHARPENING EAST COAST TROUGH BY NEXT
WEEKEND...RESULTING EVENTUALLY IN COOLER TEMPERATURES AND BUILDING
HIGH PRESSURE BY THE END OF THE PERIOD. UP UNTIL THAT POINT
HOWEVER...THE CWA REMAINS ON THE SOUTHERN EDGE OF THE SHORTWAVE
PARADE THAT WILL RIDE THROUGH THE WESTERLIES.

WAVES WILL RUN ALONG NEARLY STATIONARY FRONT. AT THIS TIME...LOOKS
LIKE THE FRONT WILL SHIFT SLIGHTLY NORTHWARD DURING THE THURSDAY
AFTERNOON TO FRIDAY MORNING PERIOD...WHICH WILL FOCUS CONVECTION
FARTHER NORTH AND MAY CAUSE A LULL IN ACTIVITY. THE QUESTION THEN
BECOMES WHEN THE NEXT DIGGING WAVE WILL SEND A FRONT AND BETTER
THUNDER CHANCES BACK SOUTH ACROSS OUR AREA.

DESPITE OVERALL BIG PICTURE GETTING SOME SORT OF CONSENSUS...DETAILS
OF THE PATTERN BECOME PROGRESSIVELY MORE MUDDLED LATER IN THE
PERIOD. 12Z GFS IS ALREADY DELAYING THE FINAL DIGGING TROUGH BY
ALMOST 24 HOURS...BUT FOR NOW PREFER THE TIMING OFFERED BY 00Z ECMWF
AND PREVIOUS GFS RUNS...WITH THE DIGGING TROUGH/FRONTAL PASSAGE LATE
FRIDAY AFTERNOON INTO FRIDAY NIGHT. EVEN SO...I ACCEPTED HIGHEST
POPS IN THIS TIME PERIOD OF ONLY IN THE LOW 40S AS SUGGESTED BY
HPC...GIVEN TIMING UNCERTAINTIES. WITH UNUSUAL /FOR THIS TIME OF
YEAR/ AMPLIFIED NATURE OF THE PATTERN...IT MAY BE SLOW TO PROGRESS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z SUNDAY THROUGH  18Z MONDAY...
UPDATED TO INCLUDE MORE WIDESPREAD THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND IN THE TAFS EXCEPT FOR BKW. STILL VFR OUTSIDE
THUNDERSTORMS.
TONIGHT...WILL SEE A RATHER QUICK END TO THE CONVECTION EARLY...BUT
EXPECT GENERALLY MVFR VSBY BY 06Z IN THE SOUPY AIRMASS...AND IFR
WHERE IT WILL HAVE RAINED THIS AFTERNOON...MOST LIKELY AT
PKB...CKB...AND ESPECIALLY AT EKN.

AVIATION OUTLOOK MONDAY AFTERNOON THROUGH THURSDAY...TSTMS ARE PSBL
NEARLY EVERY DAY...WHICH COULD BRING IFR WX.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, Jul 15, 2:07 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
307 AM EDT SUN JUL 15 2007

KYZ101>103-105-OHZ083>087-WVZ005>007-160715-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-
307 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT PASSES DURING THE AFTERNOON HOURS. THIS WILL
LEAD TO THUNDERSTORMS...SOME OF WHICH COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

OHZ066-067-075-076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-
160715-
PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
307 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 1:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT SUN JUL 15 2007

WVZ020-151930-
DODDRIDGE WV-
255 PM EDT SUN JUL 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS OVER WEST CENTRAL DODDRIDGE
COUNTY...OR ABOUT 10 MILES NORTHEAST OF HARRISVILLE...MOVING EAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CENTER
  POINT...SMITHBURG...SEDALIA...CANTON AND WEST UNION.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jul 15, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT SUN JUL 15 2007

OHZ083-084-152000-
VINTON OH-JACKSON OH-
326 PM EDT SUN JUL 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 326 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 8 MILES
WEST OF WAVERLY TO 22 MILES WEST OF WEST PORTSMOUTH...MOVING EAST AT
45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... PETERSBURG...CREOLA...BYER...ALLENSVILLE...WELLSTON AND
  MCARTHUR.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE
ALL POSSIBLE WITH THESE STORMS.  ALSO...EXPECT 15 TO 30 MINUTES
DOWNPOURS PRODUCING ONE HALF TO ONE INCH OF RAIN.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jul 15, 2:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT SUN JUL 15 2007

WVZ031-040-152015-
HARRISON WV-BARBOUR WV-
338 PM EDT SUN JUL 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 338 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER
STONEWOOD...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... WOLF SUMMIT...CENTURY...WEST MILFORD...NUTTER FORT...
  LOST CREEK AND CLARKSBURG.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The radar

The Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 15, 3:00 PM EST
Where
Harrison County, Clarksburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.280, -80.350

Numerous trees were blown down, causing power outages.

Thunderstorm Wind, Barbour

When
July 15, 3:15 PM EST
Where
Barbour County, Philippi
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.150, -80.030

Several trees fell in town.

Lightning, Kanawha

When
July 15, 6:00 PM EST
Where
Kanawha County, South Charleston
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.330, -81.650

A thunderstorm with minimal lightning, electrocuted a family pet. A metal wire was attached to 2 trees for a dog run. Lightning struck one of the trees, killing the dog on the end of his metal leash.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35818, 35820, 35821.